Nevada, 2023

Damaging Wind in Nevada, June 8, 2023

June 8, 2023 · NWS LKN · 1 event in 1 county or zone

A cluster of storms created gusty winds around the Sothern Lander and Eureka county areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A cluster of storms created gusty winds around the Sothern Lander and Eureka county areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 8, 2:12 PM PST, 26 minutes earlier.

Area forecast discussion, Jun 8, 2:12 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Thu Jun 8 2023

.SYNOPSIS...Unstable conditions continue for the next few days
with scattered afternoon showers and thunderstorms each day.

&&

.SHORT TERM...Tonight through Friday night

Closed low circulation positioned near Ely with deformation axis
along the northern Nevada border. Current satellite images show
a line of storm arching northward into Idaho. After sunset,
storms will be ending and less showers, but spotty shower may
persist across portions of northern Nevada.

Friday...Poor shear on Friday but air mass stays conditionally
unstable for more diurnally driven popcorn cells. Numerous showers
(60%) are expected across the north, but less convective activity
(40%) across US 50. After sunset, these showers will quickly end.

.LONG TERM...Saturday through next Thursday

The next eastern Pacific closed low moves toward southern
California, placing Nevada in a favorable region moisture with
weak embedded waves. No significant pattern changes where
diurnally driven convection will be a daily occurrence. The
probability is highest Sunday and Monday afternoons where PoP
values reach the 60-80% range across northern Nevada. While its
too many days to provide details, this pattern is favorable for
local heavy rain showers associated with afternoon thunderstorms.
Ensembles indicate the closed low ejects across the Four Corners
region, resulting in diurnal shower/storm coverage gradually
decreasing each day. By next Thursday, the chance for any
showers/storms will be low (20%), except a slightly higher threat
across Elko County where PoP values are still (30%-40% range),
well above climatology. Bottom line: Wet pattern continues with no
hot summer days forthcoming.

&&

.AVIATION...

Diurnally driven convection remain a hazard with showers and
storms in the vicinity of KWMC, KBAM, KEKO, and KELY. This threat
diminishes after 02Z this evening. The threat of showers/storms at
KTPH is less than 10 percent and is not mentioned in the TAF.
Similar conditions expected Friday afternoon with much of the
convective activity over northern Nevada. Any storm will generate
gusty outflow winds.

&&

.FIRE WEATHER...

With the continuing wet pattern, no fire weather hazards are
expected for the next several days.

&&

.HYDROLOGY...

River and stream flows remain elevated along portions of the
Humboldt River as well as Lamoille Creek. The active weather
pattern persists, with afternoon and early evening rain showers
and thunderstorms. Low chance (10%) low that any given
thunderstorm will cause increased hydrologic impacts. Smaller
creeks like Lamoille will see diurnal fluctuations, but larger
rivers that are slower responding will continue to run high. The
swollen stream from snowmelt water can be dangerous as multiple
people have died in them out West, so use caution when on streams
fresh from the mountains.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

88/88/88/88

In the hours before

Special weather statement, Jun 8, 11:44 AM PST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT Thu Jun 8 2023

NVZ031-082000-
Northern Elko County NV-
1244 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of north central Elko
County through 100 PM PDT...

At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Owyhee. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and up to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Owyhee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 11584 4191 11583 4189 11612 4200 11610
TIME...MOT...LOC 1943Z 089DEG 2KT 4196 11594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DP
Special weather statement, Jun 8, 12:07 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Elko NV
107 PM PDT Thu Jun 8 2023

NVZ031-082030-
Northern Elko County NV-
107 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Elko
County through 130 PM PDT...

At 107 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Contact, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
US-93, and Jackpot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 11452 4175 11468 4192 11504 4201 11494
      4200 11465
TIME...MOT...LOC 2007Z 130DEG 17KT 4187 11468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

91
Special weather statement, Jun 8, 12:29 PM PST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Elko NV
129 PM PDT Thu Jun 8 2023

NVZ030-082100-
Humboldt County NV-
129 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern
Humboldt County through 200 PM PDT...

At 129 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Paradise Valley, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 11708 4153 11738 4171 11758 4187 11721
TIME...MOT...LOC 2029Z 153DEG 13KT 4171 11733

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

93
Special weather statement, Jun 8, 12:36 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
136 PM PDT Thu Jun 8 2023

NVZ030-082100-
Humboldt County NV-
136 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of central Humboldt
County through 200 PM PDT...

At 136 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Winnemucca. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Humboldt
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 11786 4101 11802 4116 11808 4112 11776
TIME...MOT...LOC 2036Z 190DEG 4KT 4105 11792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DP

The radar

The Elko radar (KLRX), 105 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
June 8, 2:38 PM PST to 3:38 PM PST
Where
Eureka County, 8.88 mi SSW of Tonkin
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -116.490

Station (COIN2) Coils Creek, Elevation 6745 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098260.